- With Mayo Clinic medical oncologist
Timothy J. Moynihan, M.D.read biographyclose window
Timothy J. Moynihan, M.D.Timothy Moynihan, M.D.
"As a practicing medical oncologist, I meet with patients and families every day to help manage their course through this disease called cancer. This experience provides unique insight into the needs of cancer patients, their families and loved ones and brings into sharp focus the need for reliable information to be readily available in terms that can be easily understood." — Dr. Timothy Moynihan
Dr. Timothy Moynihan believes that providing consumers with accurate, timely information on the broad, complex topic of cancer is the biggest challenge facing medical websites. As the guiding force behind our cancer content, he makes sure Mayo Clinic meets the test.
Dr. Moynihan, born in Las Vegas, N.M., and raised in Denver, is a consultant in medical oncology at Mayo Clinic and an associate professor at Mayo Clinic College of Medicine, Rochester, Minn. He's board certified in internal medicine, medical oncology, and hospice and palliative care medicine.
He did his medical oncology training at Johns Hopkins Hospital in Baltimore, and then went on to the University of Minnesota and St. Paul Regions Medical Center for seven years before moving to Mayo Clinic in 1999. Dr. Moynihan is medical director of the Mayo Clinic hospice.
Dr. Moynihan serves as the education chair for the Department of Oncology and the fellowship program director. Four times he has been selected as Teacher of the Year in medical oncology and elected to the Teacher of the Year Hall of Fame.
Past honors include distinguished clinical teacher at the University of Minnesota Medical School, best internist at the Medical College of Wisconsin and recipient of the Upjohn Achievement Award for Excellence in Medicine. Dr. Moynihan serves on several national committees for the American Society of Clinical Oncology.
"The Internet provides a ready source of information on a wide range of topics of interest to those affected by cancer," Dr. Moynihan says. "The difficulty is trying to decide which sites provide reputable information and which information is relevant to each individual patient. The long history and tradition of excellence associated with Mayo Clinic assures you that information provided will be reliable, up-to-date and comprehensive."
Risk factors (1)
- Cellphones and cancer: What's the risk?
Tests and diagnosis (3)
- Tumor vs. cyst: What's the difference?
- Atypical cells: Are they cancer?
- Small cell, large cell cancer: What this means
Treatments and drugs (6)
- Chemotherapy and sex: Is sexual activity OK during treatment?
- What is compassionate use of experimental drugs?
- Magic mouthwash: Effective for chemotherapy mouth sores?
- see all in Treatments and drugs
Alternative medicine (2)
- Curcumin: Can it slow cancer growth?
- High-dose vitamin C: Can it kill cancer cells?
Chemotherapy side effects: A cause of heart disease?
Can chemotherapy side effects increase the risk of heart disease?
from Timothy J. Moynihan, M.D.
Chemotherapy side effects may increase the risk of heart disease, including weakening of the heart muscle (cardiomyopathy) and rhythm disturbances (arrhythmias). Certain types of chemotherapy also may increase the risk of heart attack. Treatment with angiogenesis inhibitors and certain other targeted medications has been linked to high blood pressure (hypertension). Fortunately, heart disease associated with chemotherapy is rare — and not all chemotherapy drugs carry the potential side effect of heart damage.
Some anti-cancer treatments — including a class of drugs known as anthracyclines (doxorubicin, daunorubicin, others), as well as newer medications such as trastuzumab (Herceptin) for breast and other cancers — may cause heart damage by weakening the heart muscle. The chance of heart damage from anthracyclines is related to the total amount received during your lifetime. Your doctor will carefully monitor how much of these drugs you receive. Heart weakening from trastuzumab is not related to total lifetime dose and is often reversible.
Certain chemotherapy medications such as taxanes can cause an abnormal heart rhythm. This typically occurs temporarily during administration of the medication, so if you feel lightheaded or faint, be sure to tell your chemotherapy nurse or doctor.
If your doctor is considering using a chemotherapy drug that may affect your heart, you may undergo heart function testing before starting treatment. During treatment, you may need periodic heart monitoring as well. If you have a pre-existing heart condition, such as cardiomyopathy, your doctor may suggest a different type of chemotherapy. If you experience significant problems such as shortness of breath with minimal exertion or chest pain during chemotherapy, report it immediately to your health care team.
In addition, some cancers require radiation therapy. If the area of your body receiving radiation includes your heart, you have an increased risk of cardiomyopathy, coronary artery disease and heart attack. The combination of radiation and chemotherapy can further increase your risk of heart damage. However, your doctor can take steps to reduce these risks as much as possible.Next question
Curcumin: Can it slow cancer growth?
- Floyd J, et al. Cardiotoxicity of anthracycline-like chemotherapy agents. http://www.uptodate.com/home/index. Accessed Sept. 25, 2012.
- Floyd J, et al. Cardiotoxicity of nonanthracycline cancer chemotherapy agents. http://www.uptodate.com/home/index. Accessed Sept. 25, 2012.
- Perez EA, et al. Cardiotoxicity of trastuzumab. http://www.uptodate.com/home/index. Accessed Sept. 25, 2012.
- Geiger S, et al. Anticancer therapy induced cardiotoxicity: Review of the literature. Anti-Cancer Drugs. 2010;21:578.
- Yusuf SW, et al. The diagnosis and management of cardiovascular disease in cancer patients. Current Problems in Cardiology. 2008;33:163.
- Sengupta PP, et al. Trastuzumab-induced cardiotoxicity: Heart failure at the crossroads. Mayo Clinic Proceedings. 2008;83:197.
- Ederhy S, et al. Cardiac side effects of molecular targeted therapies: Towards a better dialogue between oncologists and cardiologists. Critical Reviews in Oncology/Hematology. 2011;80:369.
- Slamon D, et al. Adjuvant trastuzumab in HER2-postive breast cancer. New England Journal of Medicine. 2011;365:1273.
- Suter TM, et al. Cancer drugs and the heart: Importance and management. European Heart Journal. In press. Accessed Sept. 27, 2012.
- Moynihan TJ (expert opinion). Mayo Clinic, Rochester, Minn. Sept. 28, 2012.